Arkansas, 2021

Hail and Damaging Winds in Arkansas, August 13, 2021

August 13, 2021 · NWS TSA · 7 events in 2 counties and zones

Thunderstorms developed across northwestern Arkansas during the afternoon of the 13th along a remnant outflow boundary that stretched across the area from earlier thunderstorms. Moderate to strong instability resulted in some intense updrafts, which allowed the strongest storms to produce hail up to quarter size and damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Thunderstorms developed across northwestern Arkansas during the afternoon of the 13th along a remnant outflow boundary that stretched across the area from earlier thunderstorms. Moderate to strong instability resulted in some intense updrafts, which allowed the strongest storms to produce hail up to quarter size and damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Aug 13, 2:46 PM CST, 4 minutes earlier.

Area forecast discussion, Aug 13, 2:46 PM CST, 4 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
346 PM CDT Fri Aug 13 2021

.DISCUSSION...
A couple boundaries were present across Eastern Oklahoma and
Northwest Arkansas at mid afternoon today. The southern
boundary...a remnant of this mornings convection...resided
between Interstate 44 and Interstate 40. Near and south of this
boundary...temperatures have been allowed to climb into the
mid/upper 90s with heat index values in the 100 to 106 deg range
across East Central/Southeast Oklahoma into West Central
Arkansas. Some scattered convection had developed across Southeast
Oklahoma within the daytime heating, which has kept heat advisory
criteria from spreading further over Southeast Oklahoma.
Thus...will continue with current the heat advisory location as
is into this early evening.

The northern boundary...a surface frontal boundary...was making
its way south southeast into Northeast Oklahoma with scattered
showers and convection along/behind the boundary. This precip was
moving over air that had been worked this morning. However...these
storms were approaching an increasing instability axis and
stronger low level lapse rates that resided near and south of
Interstate 44. Thus...convection should continue to be maintained
through the evening hours as the frontal boundary slides further
into the region. With the stronger low level lapse rates... a few
strong to marginally severe storms with strong wind gusts being
the primary threat will be possible through this evening.
Overnight tonight...the highest precip potentials should shift
southward with the movement of the boundary with chance pops
possible late tonight/Saturday morning. Behind the frontal
boundary...cooler conditions are forecast with lows tonight in the
upper 60s to mid 70s from north to south.

The cooler conditions are forecast to continue through the weekend
with highs slightly below the seasonal average. Shower and
thunderstorm chances will remain possible for the weekend as the
surface frontal boundary and also a weak upper level low hold
over the region. At this time there still remains some uncertainty
where the surface boundary holds up and the location for greater
precip potential. Thus...for this forecast...will continue with
chance pops into Southeast Oklahoma...near the boundary...and
northwest Arkansas...near the upper low.

Monday could be a transition day as southerly low level flow
tries to return ahead of another mid/upper level low progged to
drop southeast across the Plains Tuesday/Wednesday and a more
defined wave late week. In response...increasing moisture return
looks to start early in the week which will help start a warming
trend with highs back close to the seasonal average for the second
half of the week. Shower and thunderstorm chances will be
possible through much of the week with the multiple waves moving
through the region. At this time the greater chances look to be
Tuesday and again at the end of the week as the waves move over
the region.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   72  87  69  88 /  50  50  20  20
FSM   74  87  72  87 /  60  50  20  40
MLC   72  87  70  88 /  70  50  30  40
BVO   69  86  67  86 /  40  50  20  20
FYV   69  84  66  84 /  60  50  20  30
BYV   69  84  67  83 /  50  50  20  30
MKO   71  86  70  87 /  60  50  20  30
MIO   69  85  67  86 /  50  50  20  20
F10   71  86  69  87 /  60  50  20  40
HHW   74  90  72  88 /  50  50  30  40

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Heat Advisory until 8 PM CDT this evening for OKZ060-064>068-
     070>072-074.

AR...Heat Advisory until 8 PM CDT this evening for ARZ019-020-029.

&&

SHORT TERM...18
LONG TERM....20
Hazardous weather outlook, Aug 13, 11:50 AM CST, 3 hours before
Hazardous Weather Outlook
National Weather Service Tulsa OK
1250 PM CDT Fri Aug 13 2021

ARZ001-002-010-011-019-020-029-OKZ049-053>076-141030-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
1250 PM CDT Fri Aug 13 2021

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...This Afternoon and Tonight.

SEVERE THUNDERSTORM.
	RISK...Limited.
	AREA...Eastern Oklahoma and Northwest Arkansas.
	ONSET...Afternoon.

HEAVY RAIN.
	RISK...Limited.
	AREA...Eastern Oklahoma and Northwest Arkansas.
	ONSET...Afternoon.

DANGEROUS HEAT.
	RISK...Elevated.
	AREA...Along and south of Interstate 40.
	ONSET...Ongoing.

DISCUSSION...
Scattered thunderstorms have developed early this afternoon
across portions of eastern Oklahoma and west central Arkansas.
Storms will continue to increase in coverage through the
afternoon with isolated severe storms possible. Additionally
locally heavy rainfall will be possible as storms will move
slowly. Locally damaging winds will be the primary severe
weather hazard. Hot and humid conditions will also persist
today primarily south of Interstate 40, however increasing
cloud cover and storm coverage will likely limit the
duration of any excessive heat levels. Thunderstorms will
continue through the evening with a gradual decrease
in coverage and intensity after sunset.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Local Spotter Activation May Be Needed.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
SATURDAY through THURSDAY...Thunderstorm Potential.

EXTENDED DISCUSSION...
The weather pattern will transition and favor daily
isolated to scattered storms this weekend through much
of next week. Any severe weather potential will likely
remain isolated. Temperatures will generally remain near
or slightly below normals for mid August.

weather.gov/tulsa contains additional information.

The radar

The Tulsa radar (KINX), 103 km away, was scanning. The volume nearest the first event began at 20:52 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 3 hail. Local standard time, as filed.

Thunderstorm Wind, Benton

When
August 13, 2:50 PM CST
Where
Benton County, Gravette
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
36.420, -94.450

Strong thunderstorm wind snapped large tree limbs.

Hail, Benton

When
August 13, 2:52 PM CST
Where
Benton County, 1 mi S of Garfield
Measured
1 in hail
Reported by
Public
Coordinates
36.435, -93.970

Hail, Benton

When
August 13, 2:55 PM CST
Where
Benton County, 3 mi W of Decatur
Measured
1 in hail
Reported by
Public
Coordinates
36.330, -94.504

Hail, Benton

When
August 13, 3:05 PM CST
Where
Benton County, 4 mi WSW of Decatur
Measured
1 in hail
Reported by
Public
Coordinates
36.308, -94.516

Thunderstorm Wind, Benton

When
August 13, 3:20 PM CST
Where
Benton County, 4 mi SSW of Bentonville
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
36.316, -94.248

Strong thunderstorm wind blew down trees.

Thunderstorm Wind, Benton

When
August 13, 3:50 PM CST
Where
Benton County, 0.59 mi NNE of Bentonville
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
36.378, -94.216

Strong thunderstorm wind snapped large tree limbs in north Bentonville.

Thunderstorm Wind, Washington

When
August 13, 4:10 PM CST
Where
Washington County, Springdale
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
36.180, -94.130

Strong thunderstorm wind snapped large tree limbs.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2021Every state in 2021This day in weather historyWarnings in Arkansas, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 973223, 979369, 979371, 979370, 979374, 979373, 979372.